Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 68, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 9, 2001, 5:52 PM EDT for Emmet County, Michigan. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 9, 2001, 5:52 PM EDT (21:52 UTC)
- Expired
- Sep 9, 2001, 6:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Emmet County, MI
The radar
The NCL Michigan radar (KAPX), 79 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 6:14 PM EDT | Thunderstorm Wind 50 E | Petoskey, MI | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 9.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
903 WUUS53 KAPX 092152 SVRAPN MIC047-092230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 552 PM EDT SUN SEP 9 2001 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EMMET COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 630 PM EDT * AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER STUTSMANVILLE...OR ABOUT 3 MILES NORTH OF HARBOR SPRINGS...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL REACH... PLEASANT VIEW AROUND 600 PM EDT PELLSTON AND BRUTUS AROUND 615 PM EDT LEVERING...7 MILES SOUTHEAST OF CARP LAKE AROUND 625 PM EDT REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:26 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Sep 9, 3:26 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 326 PM EDT SUN SEP 9 2001 LATEST SURFACE ANALYSIS SHOWED A COMPLEX PATTERN ACROSS THE GREAT LAKES REGION. A COLD FRONT WAS EXTENDING SOUTH THROUGH THE WESTERN GREAT LAKES...ALONG THE SPINE OF LAKE MICHIGAN. A WAVE WAS EVIDENT ALONG THE FRONT IN SOUTHERN LAKE MICHIGAN...WITH A WARM FRONT EXTENDING EAST ACROSS LOWER MICHIGAN. MAIN CONCERNS THIS PACKAGE REVOLVE AROUND PRECIPITATION AND SEVERE WEATHER POTENTIAL UNTIL THIS SYSTEM EXITS THE REGION TONIGHT. 12 MODELS IN GOOD AGREEMENT OVERALL. RUN-TO-RUN CONSISTENCY HAS ALSO BEEN PRETTY GOOD OF LATE. GUIDANCE TEMPERATURES GENERALLY CLOSE AND REASONABLE. TONIGHT...SURFACE LOW WILL LIFT NORTHEAST INTO ONTARIO TONIGHT... DRIVEN BY A STRONG UPPER WAVE AND THE RRQ OF A 150 KNOT 250 MB JET. THIS FORCING WILL CONTINUE TO PROVIDE SUPPORT FOR WIDESPREAD SHOWERS AND THUNDERSTORMS. PRECIPITABLE WATER VALUES TO 2 INCHES WILL PROVIDE THE POTENTIAL FOR HEAVY RAINFALL. GOOD DIRECTIONAL AND SPEED SHEAR WITH THE APPROACHING LOW AND WARM FRONT SUPPORT SOME SUPERCELL THUNDERSTORM DEVELOPMENT (AND TORNADOES...SEE SPC WATCH 734). PRECIPITATION WILL TAPER OFF OVERNIGHT AS THE UPPER LOW...JET AND SURFACE LOW LIFT INTO CANADA...FOLLOWED BY GOOD DNVA/DRYING. MONDAY...HAVE MAINTAINED A LOW CHANCE OF SHOWERS ACROSS NORTHERN SECTIONS OF FORECAST AREA. ANOTHER SHORT WAVE AND 110 KNOT JET DIVE INTO THE BACK OF THE DEPARTING LARGER UPPER WAVE. THIS SECONDARY WAVE AND JET HAVE TRENDED FURTHER SOUTH THE PAST FEW RUNS...PLACING FAR NORTHERN SECTIONS OF THE REGION IN THE LFQ OF THE JET. OTHERWISE...A GRADUAL DECREASE IN CLOUDS CAN BE EXPECTED AS DRIER AIR AND ANTICYCLONIC FLOW BUILD IN. MONDAY NIGHT THROUGH TUESDAY NIGHT...ZONAL (SLIGHTLY NORTHWEST) FLOW ALOFT AND HIGH PRESSURE AT THE SURFACE WILL BRING DRY AND SLIGHTLY COOLER THAN NORMAL TEMPERATURES TO THE REGION. SOME INCREASE IN CLOUDS IS LIKELY OVERNIGHT TUESDAY AS WE GET ON THE BACK SIDE OF THE SURFACE HIGH AND THE NEXT UPPER WAVE APPROACHES. WEDNESDAY...UPPER WAVE AND ASSOCIATED SURFACE LOW TRACK ACROSS LAKE SUPERIOR DURING THE DAY...ALONG WITH THE BEST MOISTURE. AS THE LOW TRACKS EAST...A TROF/COLD FRONT WILL SWING THROUGH THE STATE. THE TROF/FRONT PASSAGE WARRANT A CHANCE OF SHOWERS AREAWIDE. HOWEVER... THEY WILL LIKELY NOT BE TOO BIG A DEAL AS THE BEST FORCING REMAINS IN CANADA. EXTENDED DISCUSSION...MODELS IN BETTER AGREEMENT TODAY WITH REGARD TO SCENARIO EXPECTED FOR LATE WEEK. MODEST UPPER TROFFING WILL BE ACROSS EASTERN CANADA AND THE NORTHEAST UNITED STATES...WITH A NORTHWEST UPPER FLOW ACROSS THE GREAT LAKES. CANADIAN HIGH PRESSURE WILL BE WELL ESTABLISHED AT THE SURFACE OVER THE GREAT LAKES REGION DURING THIS TIME FRAME. THESE FACTORS WILL COMBINE TO BRING DRY BUT SLIGHTLY COOLER THAN NORMAL CONDITIONS TO THE REGION. FOR SUNDAY... THE OPERATIONAL MRF BRINGS A STRONGER SHORTWAVE TOWARD THE REGION WITH AN ASSOCIATED SURFACE RESPONSE. HOWEVER...THIS APPEARS TO BE AN OUTLIER AT THIS TIME WHEN COMPARED TO THE ENSEMBLES. SO...WILL KEEP SUNDAY DRY AT THIS TIME WITH A WARM UP AND INCREASE IN CLOUDS AS WE GET ON THE BACK SIDE OF THE SURFACE HIGH. .APX...NONE. BAK
In the hours before
Special weather statement, Sep 9, 1:08 PM EDT, 4 hours 44 minutes before
MIZ016>036-041-042-100200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 105 PM EDT FRI APR 15 2001 ...THERE IS A RISK OF SEVERE WEATHER ACROSS PARTS OF NORTHERN LOWER MICHIGAN THIS AFTERNOON AND EVENING... * THREAT AREA...NORTHERN LOWER MICHIGAN...PRIMARILY ALONG AND EAST OF A LINE FROM ROGERS CITY TO CADILLAC. * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. * SEVERE WEATHER THREAT...A FEW THUNDERSTORMS PRODUCING WIND GUSTS EXCEEDING 60 MPH. ISOLATED TORNADOES POSSIBLE. * TIME OF SEVERE WEATHER THREAT...3 PM THIS AFTERNOON TO 10 PM TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST INFORMATION REGARDING THE SEVERE WEATHER THREAT IN NORTHERN LOWER MICHIGAN. ROWLEY
Special weather statement, Sep 9, 3:05 PM EDT, 2 hours 47 minutes before
MIZ032>036-041-042-100200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
305 PM EDT SUN SEP 9 2001
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL 1000 PM EDT SUNDAY EVENING. THIS
WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
ROSCOMMON...WEXFORD...GLADWIN...OGEMAW...IOSCO...MISSAUKEE AND
ARENAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 5:41 PM EDT | Tornado Warning | APX | Crawford | 34 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.